Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 13, 2023, 7:00 PM CDT for Kearny County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2023, 7:00 PM CDT (00:00 UTC)
- Expired
- Jun 13, 2023, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:15 PM CDT | FLASH FLOOD | Lakin, KS | Several stalled cars across town due to flooded streets. The storm spotter indicated many roads, including Highway 50 through town were curb to curb with water. |
| Jun 13, 9:20 PM CDT | RAIN 2.6 | 1 N Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
801
WGUS53 KDDC 140000
FFWDDC
KSC093-140300-
/O.NEW.KDDC.FF.W.0008.230614T0000Z-230614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
700 PM CDT Tue Jun 13 2023
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Central Kearny County in southwestern Kansas...
* Until 1000 PM CDT.
* At 700 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. The expected rainfall rate is 1 to 1.5 inches in
1 hour. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly...especially in and around the Lakin area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lakin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3798 10141 3798 10137 3799 10125 3797 10115
3790 10120 3790 10139 3791 10150 3797 10148
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
UMSCHEID1 follow-up statement
191
WGUS73 KDDC 140104
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
804 PM CDT Tue Jun 13 2023
KSC093-140300-
/O.CON.KDDC.FF.W.0008.000000T0000Z-230614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kearny KS-
804 PM CDT Tue Jun 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR CENTRAL KEARNY COUNTY...
At 804 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain in Lakin. Between 2 and 2.5 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lakin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3798 10141 3798 10137 3799 10125 3797 10115
3790 10120 3790 10139 3791 10150 3797 10148
FLASH FLOOD...OBSERVED
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:34 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 13, 6:34 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 634 PM CDT Tue Jun 13 2023 ...updated aviation section... .SHORT TERM...(This evening through Wednesday night) Issued at 218 PM CDT Tue Jun 13 2023 This afternoon, CAM models anticipate the occurrence of another round of showers and thunderstorms, driven by the passage of an upper-level shortwave trough moving through the Southern Rockies and into the panhandles of Oklahoma/Texas as well as southwest Kansas. This synoptic system will interact with prevailing southerly winds on the back side of a departing surface high, reinforcing a moist air mass across the high plains of western Kansas and extreme eastern Colorado. The presence of surface dewpoints in the 50s Fahrenheit indicates an adequate moisture supply for the initiation and sustenance of convective activity. A combination of favorable atmospheric conditions, including instability, the steepening of mid-level lapse rates, and dynamic support aloft from a relatively strong subtropical jet skirting through the panhandles, will provide a conducive environment for the potential development of thunderstorms in southeast Colorado during the late afternoon. These storms may progress eastward into extreme southwest Kansas during the evening hours. However, due to limited deep-layer shear, the severe potential associated with these storms is expected to be confined to a marginal risk category. Otherwise expect an increase in mid to upper level cloudiness with light winds from the south. Overnight, any storms that do form should dissipate or exit the area after midnight. Furthermore, cloudiness is expected to diminish as the night progresses. In addition, winds will shift to more of a westerly direction and become light. Overnight temperatures will vary, ranging from the low 50s in far western Kansas to the upper 50s in central Kansas. Drier conditions are anticipated throughout the day Wednesday. However, it is worth noting that an isolated thunderstorm cannot be completely ruled out across central Kansas during the peak heating hours. By the afternoon, winds will shift back to the south, with wind speeds less than 10 mph, and this wind pattern will persist into Wednesday night. High temperatures on Wednesday will reach around 80 degrees, while overnight lows will range in the mid to upper 50s. .LONG TERM...(Thursday through Tuesday) Issued at 218 PM CDT Tue Jun 13 2023 Extended models continue to show shortwaves moving through the Central Rockies and into the Central High Plains Thursday through at least Saturday. The best chance of precipitation looks to be Thursday as an MCS rolls out of Colorado an into western Kansas. Current QPF trends show copious amounts of precipitation to fall across central Kansas Thursday night. SPC currently has all of the forecast area under a marginal risk of severe storms with large hail and damaging winds being the main concern. Ensemble models then suggest an upper level ridge to develop over western Kansas this weekend into early next week. If this comes to fruition, drier conditions will be found across western Kansas with temperatures above normal. As for temperatures, highs will reach into the 80s through Saturday with low 90s possible Sunday and into the early part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 633 PM CDT Tue Jun 13 2023 Thunderstorms will become more scattered across the area between now and late evening, or midnight. The southward moving storms are entering a better deep shear environment, and as such a few storms may be able to reach severe limits with potential for hail larger than a quarter size. The more common risk is moderate to locally heavy rainfall which could drive visibility down under a mile in the heaviest rains. The storms are being driven by a moist and sheared environment and won’t simply dissipate immediately at sunset. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 80 57 87 / 60 10 10 30 GCK 54 78 56 85 / 60 10 10 30 EHA 53 81 55 88 / 30 10 10 10 LBL 55 80 57 88 / 50 10 10 10 HYS 57 82 57 89 / 60 20 20 30 P28 60 81 59 89 / 40 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...99
Hazardous weather outlook, Jun 13, 3:05 AM CDT, 15 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Tue Jun 13 2023 KSZ030-031-043>046-061>066-074>081-084>090-140815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Tue Jun 13 2023 /205 AM MDT Tue Jun 13 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to marginally severe thunderstorms will be possible across extreme southwest Kansas late afternoon into this evening. The strongest storms will be capable of producing up to quarter size hail and winds gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional rounds of thunderstorms will be possible Wednesday and Thursday. However, severe potential remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across portions of extreme southwest Kansas, generally after 4 PM.
In the hours before
Special weather statement, Jun 13, 5:19 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM CDT Tue Jun 13 2023
KSZ043-132300-
Scott KS-
519 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northern Scott
County through 600 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Scott State Lake, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10082 3852 10071 3848 10113 3870 10113
TIME...MOT...LOC 2219Z 304DEG 23KT 3867 10111
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 13, 5:38 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Tue Jun 13 2023
KSZ061-062-132330-
Kearny KS-Hamilton KS-
538 PM CDT Tue Jun 13 2023
...Strong thunderstorms will impact portions of northern Hamilton and
northwestern Kearny Counties through 630 PM CDT/530 PM MDT/...
At 538 PM CDT/438 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Leoti to
13 miles south of Towner. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northern Hamilton
and northwestern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10204 3826 10120 3820 10120 3809 10204
TIME...MOT...LOC 2238Z 302DEG 6KT 3828 10140 3827 10204
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 13, 6:13 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
613 PM CDT Tue Jun 13 2023
KSZ062-063-140000-
Finney KS-Kearny KS-
613 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southeastern Kearny
and southwestern Finney Counties through 700 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakin and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3777 10131 3794 10138 3809 10104 3780 10096
TIME...MOT...LOC 2313Z 252DEG 18KT 3788 10126
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 13, 6:25 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
625 PM CDT Tue Jun 13 2023
KSZ061-062-140000-
Kearny KS-Hamilton KS-
625 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of Hamilton and west
central Kearny Counties through 700 PM CDT/600 PM MDT/...
At 624 PM CDT/524 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Syracuse and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3774 10200 3806 10197 3821 10154 3774 10153
TIME...MOT...LOC 2324Z 272DEG 15KT 3800 10184
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 13, 6:26 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
626 PM CDT Tue Jun 13 2023
KSZ044-140000-
Lane KS-
626 PM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southwestern Lane
County through 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dighton and Amy.
LAT...LON 3852 10038 3827 10035 3826 10057 3826 10068
3841 10069 3846 10069
TIME...MOT...LOC 2326Z 262DEG 11KT 3837 10065
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 13, 6:56 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Tue Jun 13 2023
KSZ062-063-140030-
Finney KS-Kearny KS-
656 PM CDT Tue Jun 13 2023
...Strong thunderstorms will impact portions of Kearny and west
central Finney Counties through 730 PM CDT...
At 656 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Friend to 8 miles south of
Kendall. Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakin, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3813 10154 3826 10110 3776 10109 3782 10149
3782 10153 3783 10154
TIME...MOT...LOC 2356Z 254DEG 26KT 3821 10109 3782 10154
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:22 PM CDT | Special Weather Statement | DDC | Grant | 23 min |
| Jun 13, 7:43 PM CDT | Special Weather Statement | DDC | Finney | 32 min |
| Jun 13, 8:04 PM CDT | Areal Flood Warning | DDC | Finney, Kearny | 3 hr |
| Jun 13, 8:22 PM CDT | Special Weather Statement | DDC | Ellis | 38 min |
| Jun 13, 8:51 PM CDT | Special Weather Statement | DDC | Ellis | 24 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.